Wisconsin, 2009

Winter Storm in Wisconsin, January 3 to 4, 2009

January 3 to 4, 2009 · NWS GRB · 5 events in 5 counties and zones

A complex low pressure system tracked across the Great Lakes Region. The low brought warm air into the area above a persistent cold layer near the surface.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A complex low pressure system tracked across the Great Lakes Region. The low brought warm air into the area above a persistent cold layer near the surface. These conditions resulted in snow, sleet and freezing rain. The worst of the storm occurred in parts of north-central and northeast Wisconsin where nearly a quarter of an inch of ice accumulated along with the snow and sleet. Dozens of vehicles slid off roads that started to become slippery during the evening of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 3, 8:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 3, 8:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
824 PM CST SAT JAN 3 2009

.UPDATE...UPDATED WSW AND ZONES. TOOK TOTALS DOWN A BIT WITH SLEET
BEING REPORTED INTO FAR NORTH AND INTERMITTENT LOOK TO PCPN. 18Z
MODEL SOUNDINGS SUGGEST SLEET TO MIX IN THROUGH 10 PM. ROADWAYS
THROUGHOUT CWA BECOMING ICY.

WILL TAKE ANOTHER LOOK AT ZONES/HEADLINES ONCE NEW MODELS COME IN.
SNOW AMOUNTS TO THE WEST NOT THAT HIGH...AND FAST MOVEMENT OF BACK
EDGE MAY WARRANT FURTHER ADJUSTMENT DOWN.

TE
&&

.PREV DISCUSSION...ISSUED AT 219 PM CST SAT JAN 3 2009...

SYNOPSIS...COMPLEX FLOW REGIME ACRS NOAM AND ADJACENT OCEANS WL
CONSOLIDATE AND DEAMPLIFY A BIT DURING THE FIRST HALF OF THE FCST
PERIOD...WITH LNGWV TROF SETTING UP OVER THE ERN STATES. THE
SECOND PART OF THE FCST PERIOD WL BE DOMINATED BY STG AMPLIFICATION
OF UPR RIDGE ALONG THE WEST COAST.

SYSTEM HEADING OUT OF THE PLAINS TNGT WL SLOW AS IT ENCOUNTERS STG
BLOCKING OVER NERN NOAM. SYSTEM WL HAVE GULF MOISTURE...SO A SIG
PCPN EVENT IS EXPECTED. A COUPLE LGT-MODERATE PCPN EVENTS EXPECTED
DURING THE REST OF THE FCST PERIOD AS SHRTWVS RIDE EWD ALONG STG
BAROCLINIC ZONE NR THE AREA. MILDER AIR WL BRIEFLY WORK INTO THE
AREA TNGT...THEN COLDER AIR WL SURGE BACK IN FOR SUN/SUN NGT.
READINGS SHOULD THEN REBOUND CLOSE TO NORMAL FOR MUCH OF THE
UPCOMING WEEK AS FLOW EXPECTED TO HAVE JUST MODEST AMPLITUDE. BUT
AMPLIFICATION OF THE WRN RIDGE LATE IN THE PERIOD MEANS WE ARE
LIKELY HEADED FOR A PERIOD OF BLO NORMAL TEMPS STARTING NEXT
WEEKEND.

SHORT TERM...TNGT/SUN. WL LEAVE HEADLINES INTACT. PCPN WL PROBABLY
BREAK OUT AS FZDZ ACRS THE SRN PART OF THE FCST AREA...WITH SNOW
DEVELOPING IN THE BETTER LIFT AND DEEPER MOISTURE TO THE NORTH.
THERMAL PROFILES ON THE VARIOUS MODELS QUITE SIMILAR...AND
FAVORED MAINLY FZDZ/FZRA MIXED WITH SOME SLEET FM GRB SWD. AREAS
FM AUW-MNM SHOULD BE MAINLY SLEET WITH SOME SNOW...WITH MAINLY
SNOW ACRS THE FAR N. MIXED PCPN WL TEND TO CHG TO SNOW FM W TO E
AFTER MIDNIGHT...BUT DON/T SEE A LOT OF PCPN LINGERING ONCE
CHANGEOVER OCCURS...SO SNOWFALL TOTALS ACRS THE SRN 1/2 OF THE
FCST AREA WL BE LIMITED.

PCPN LIKELY TO STILL BE ONGOING OVER THE NERN 1/2 OF THE FCST AREA
EARLY SUN MORNING...BUT SHOULD EXIT BY LATE MORNING. FLOW TOO WLY
FOR SIG LAKE-EFFECT OFF LAKE SUPERIOR...BUT CARRIED CHC OF SOME
FLURRIES. COLDER AIR WL BE SURGING SEWD...ESP DURING THE AFTN. WAS
PRETTY AGGRESSIVE WITH CLEARING...AS THAT IS WHAT TYPICALLY HAPPENS
WITH INVADING COLD AIR MASSES. COULD BE SOME DRIFTING OF THE SNOW...
BUT N-C WI TYPICALLY NOT AS WINDY AS THE REST OF THE FCST AREA...AND
THE REST OF THE AREA WL HAVE LIMITED ACCUMULATIONS. EXPECT MAX
TEMPS DURING THE MORNING...WITH FALLING AFTN TEMPS.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...MODELS ARE IN DECENT
AGREEMENT THROUGH ABOUT WEDNESDAY BEFORE SPREAD IN THE VARIOUS
SOLUTIONS RAMPS UP DRAMATICALLY.  FORECAST DIFFICULTIES RESIDE IN
TIMING OF SHORTWAVE TROUGHING ACROSS THE CENTRAL AND EASTERN U.S.
MIDWEEK...AND DEGREE OF PATTERN AMPLIFICATION BY THE END OF THE WEEK
WHEN A POSITIVE PNA PATTERN IS PROGGED TO DEVELOP.  FOR THIS
FORECAST...USED A BLEND OF THE GFS AND ECMWF THROUGH DAY 5
(WED)...THEN A BLEND OF THE ECMWF/GFS ENSEMBLE THROUGH NEXT SAT.

SUNDAY NIGHT...SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE
WILL LIFT NE DURING THE EVENING FROM LAKE SUPERIOR-LAKE HURON INTO
ONTARIO.  ARCTIC HIGH PRESSURE WILL SLIDE ACROSS THE CENTRAL U.S.
LEAVING A TIGHT PRESSURE GRADIENT ACROSS NORTHERN WI.  THIS MAY SAVE
US SOMEWHAT FROM A BRUTALLY COLD NIGHT (EMPHASIZE SOMEWHAT)...AS LATEST GFS
ENSEMBLE/SREF DROP 850MB TEMPS INTO THE NEG TEENS BELOW 0C.  WITH
CLEARING SKIES DURING THE LATE AFTERNOON/EARLY EVENING HOURS...HARD
TO ENVISION A SCENARIO WHERE THE MAJORITY OF THE FORECAST AREA
DOESNT FALL BELOW 0F.  IN FACT...BIASED CORRECTED MAV/MET GUIDANCE
HAS LOWS APPROACHING 20 BELOW OVER NC WI.  WENT ABOVE THIS DUE TO
THE WIND FACTOR...WHICH WILL PREVENT DECOUPLING SOME.  BUT STILL...THINK
THAT 10-15 BELOW WILL BE COMMON OVER INTERIOR WI...ESPECIALLY IN THE
LOW LYING AREAS/VALLEYS.  A WIND CHILL ADVISORY MAY BE NEEDED
ESPECIALLY ACROSS THE NW FORECAST AREA FOR THE COMBINATION OF COLD
AND BREEZY CONDITIONS.

MONDAY AND MONDAY NIGHT...HIGH PRESSURE SLIDES ACROSS THE SOUTHERN
GREAT LAKES/NORTHERN OHIO VALLEY ON MONDAY. RETURN FLOW STARTS TO
DEVELOP DURING THE AFTERNOON...BUT SURFACE TEMPS WILL BE SLOW TO
RESPOND DUE TO LOW INVERSION HEIGHTS AND A COLD START TO THE
MORNING.  AS A RESULT...WENT BELOW GUIDANCE WITH RESPECT TO
HIGHS...IN THE UPPER SINGLE DIGITS TO MID TEENS.  A WARMER NIGHT CAN
BE EXPECTED MONDAY NIGHT...AS MID/HIGH CLOUDS INVADE FROM THE WEST
AND SOUTHERLY WINDS WILL DRAW MOISTURE NORTHWARD.  HARD TO SAY HOW
FAR NORTH THIS MOISTURE GETS...AS MODELS DIFFER QUITE A BIT.  WILL
JUST SHOW SOME INCREASING CLOUDS...WHICH MAY BE A TAD OPTIMISTIC AS
THE MOISTURE RETURN ISNT ALL THAT IMPRESSIVE.

TUES AND WED...SHORTWAVE WITHIN LEFT EXIT REGION OF AN ENERGETIC
PACIFIC JET WILL REINFORCE A SHEARED OUT SHORTWAVE EJECTING FROM THE
SOUTHWEST CONUS OVER THE SOUTH-CENTRAL PLAINS...WHILE BROADER
TROUGHING MOVES EAST ALONG THE US-CANADIAN BORDER.  USUALLY...SLOWER
IS BETTER WITH THESE SOUTHWEST SYSTEMS...BUT WILL REFRAIN FROM THIS
PHILOSOPHY DUE TO THE FAIRLY LOW AMPLITUDE NATURE OF THE SW
WAVE...ALONG WITH THE FAST PACIFIC JET THAT WILL GIVE THE WAVE A
PUSH TO THE EAST.  BETTER FORCING WILL RESIDE TO THE SOUTH AND EAST
OVER THIS PERIOD...WHILE BROADER CYCLONIC FLOW ALOFT WILL SUPPORT
LOW LEVEL TROUGHING ACROSS THE GREAT LAKES.  THIS TROUGHING WILL
MOVE IN LATE TUESDAY INTO WEDNESDAY BEFORE DEPARTING WED NIGHT.
WILL ADJUST POPS A BIT TO SHOW HIGHER POPS AHEAD OF THE TROUGH
WITHIN AN ISENTROPIC ASCENT REGIME AND END POPS FROM SW TO NE WED
NIGHT.  DOESNT LOOK LIKE A BIG DEAL AT THIS POINT...JUST
RATHER UNSETTLED WITH LIGHT ACCUMS...UNLESS THE TRACK OF THE WAVE
SHIFTS FARTHER NW THAN CURRENTLY PROGGED.

THURS THRU SAT...A MODEST SHOT OF ARCTIC AIR ARRIVES ON THURS
USHERED IN BY BRISK NW WINDS.  PERHAPS SOME LINGERING LAKE EFFECT
SNOW CHANCES OVER FAR NORTHERN WISCONSIN BEFORE HIGH PRESSURE RIDGE
AXIS SETTLES IN ON THURS NIGHT.  WITHIN BROAD NW FLOW ALOFT...NEXT
CLIPPER DROPS SE LATE FRIDAY INTO SATURDAY TIMEFRAME...WITH
POTENTIAL FOR ISENTROPIC SNOWS AHEAD OF IT...AND BITTERLY COLD AIR
BEHIND IT.

AVIATION...CONDITIONS WL TREND DOWNWARD...WITH LIFR CIGS EXPECTED
ACRS MOST OF THE FCST AREA AFTER MIDNIGHT. BUT EXPECT A QUICK
IMPROVEMENT TOMORROW MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR WIZ013-018>022-
031-037>040-048>050-073-074.

WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR WIZ030-035-036-
045.

WINTER STORM WARNING UNTIL 9 AM CST SUNDAY FOR WIZ005-010>012.

&&
Hazardous weather outlook, Jan 3, 2:13 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
213 PM CST SAT JAN 3 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
213 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WINTRY PRECIPITATION WILL LEAD TO VERY HAZARDOUS TRAVEL
CONDITIONS TONIGHT. MAINLY SNOW IS EXPECTED IN NORTH-CENTRAL
WISCONSIN. MIXED FREEZING RAIN...SNOW...AND SLEET WILL FALL FROM
CENTRAL THROUGH NORTHEAST WISCONSIN. OVER EAST-CENTRAL
WISCONSIN...FREEZING RAIN WILL BE MIXED WITH SLEET AT TIMES...THEN
CHANGE TO SNOW LATE. UNTREATED ROADWAYS ARE LIKELY TO BECOME VERY
SLIPPERY...ESPECIALLY IN AREAS THAT RECEIVE PRIMARILY FREEZING
RAIN OR FREEZING DRIZZLE. ANYONE TRAVELING TONIGHT SHOULD CLOSELY
MONITOR THE LATEST FORECAST BEFORE DEPARTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SOME LINGERING SNOW IS POSSIBLE EARLY SUNDAY.

A STORM SYSTEM APPROACHING THE STATE MID-WEEK COULD BRING ANOTHER
ROUND OF SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY. OBSERVATIONS OF FREEZING
RAIN...FREEZING DRIZZLE...AND SLEET SHOULD ALSO BE FORWARDED TO
THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-041200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
213 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH
MONDAY.

JS

In the hours before

Local storm report, Jan 3, 6:19 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FREEZING RAIN    SPENCER                 44.76N 90.28W
01/03/2009  U0.00 INCH       MARATHON           WI   CO-OP OBSERVER

            A MIX OF SNOW/SLEET/FREEZING RAIN IS FALLING. A GLAZE OF
            ICE WAS REPORTED ON SURFACES.

0608 PM     FREEZING RAIN    COLBY                   44.91N 90.30W
01/03/2009  U0.00 INCH       MARATHON           WI   CO-OP OBSERVER

            A MIX OF SNOW/SLEET/FREEZING RAIN IS FALLING. A GLAZE OF
            ICE WAS REPORTED ON SURFACES.

&&

BERSCH
Local storm report, Jan 3, 7:08 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FREEZING RAIN    MINOCQUA                45.86N 89.69W
01/03/2009  U0.00 INCH       ONEIDA             WI   PUBLIC

            MIXED PRECIPITATION REPORTED. ICY ROAD CONDITIONS
            REPORTED ON HWY 51.

&&

BERSCH
Local storm report, Jan 3, 7:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FREEZING RAIN    WAUTOMA                 44.06N 89.28W
01/03/2009  U0.00 INCH       WAUSHARA           WI   PUBLIC

            A COATING OF ICE WAS REPORTED. SIDEWALKS ARE ICY.

&&

BERSCH
Local storm report, Jan 3, 7:25 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FREEZING RAIN    GREEN BAY               44.51N 88.00W
01/03/2009  M0.01 INCH       BROWN              WI   OFFICIAL NWS OBS

            THIN COATING OF ICE ON CARS AND SIDEWALK AT OFFICE. SOME
            SLEET MIXING IN DURING HEAVIER PRECIPITATION.

&&

BERSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Forest

When
January 3, 9:30 PM CST to January 4, 6:00 AM CST
Where
Forest forecast zone
Reported by
Law Enforcement
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
January 3, 9:30 PM CST to January 4, 6:00 AM CST
Where
Florence forecast zone
Reported by
Law Enforcement
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
January 3, 9:30 PM CST to January 4, 6:00 AM CST
Where
Northern Marinette forecast zone
Reported by
Law Enforcement
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
January 3, 9:30 PM CST to January 4, 6:00 AM CST
Where
Langlade forecast zone
Reported by
Law Enforcement
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
January 3, 9:30 PM CST to January 4, 6:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Law Enforcement
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151410, 151411, 151412, 151414, 151415.